[Skip to Content]
[Skip to Content Landing]
Article
October 1968

Neurotoxic Effects of Large Doses of Penicillin Administered Intravenously

Author Affiliations

Jerusalem, Israel
From the departments of thoracic and cardiovascular surgery and surgery "A," Hadassah University Hospital, Jerusalem, Israel.

Arch Surg. 1968;97(4):662-665. doi:10.1001/archsurg.1968.01340040158033
Abstract

FOR MANY years penicillin has been known to be neurotoxic when injected intrathecally or when applied directly to the brain.1,2 Yet, few appear to realize that large doses of intravenously administered penicillin may, under certain circumstances, lead to epileptoid convulsions. The current trend to administer penicillin and its synthetic derivatives in ever-increasing doses for treatment of severe infections, or even for prophylactic purposes, exposes some patients receiving such therapy to the hazards of penicillin-induced epilepsy. It would, therefore, seem opportune to report such occurrences in order to increase the awareness of this dangerous complication. We present our experience with five cases in which penicillin had a toxic effect on the cerebrum.

Report of Cases  Case 1.—A 21-year-old man underwent replacement of the mitral and aortic valves with a disposable bubble oxygenator. Total time for cardiopulmonary bypass was 234 minutes. Plasma hemoglobin value at the termination of the extracorporeal circulation

First Page Preview View Large
First page PDF preview
First page PDF preview
×